Tumor necrosis factor inhibitor-associated dermatomyositis

Rachel Klein, Misha Rosenbach, Ellen J. Kim, Brian Kim, Victoria P. Werth, Jonathan Dunham

Research output: Contribution to journalArticlepeer-review

90 Scopus citations

Abstract

Background: Dermatomyositis is an autoimmune disease of unknown etiology characterized by inflammation of the skin and muscles. Several medications have been implicated in the development of dermatomyositis; however, the disease has rarely been linked to the use of tumor necrosis factor (TNF) inhibitors. We report 4 cases of dermatomyositis that developed or were exacerbated by exposure to the TNF inhibitors etanercept and adalimumab. Observation: Four patients with symptoms of inflammatory arthritis were treated with TNF inhibitors for a duration ranging from 2 months to 2 years. All 4 patients developed symptoms consistent with dermatomyositis, including inflammatory rash and muscle weakness. Their symptoms persisted after discontinuation of the treatment with the TNF inhibitors but responded to treatment with corticosteroids and immunosuppressive medications. Conclusions: Tumor necrosis factor inhibitors have been associated with the onset of a number of autoimmune disorders, most commonly vasculitis and a lupuslike syndrome. Rarely have they been associated with dermatomyositis. The 4 cases reported herein indicate that TNF inhibitor use can be associated with either induction or exacerbation of dermatomyositis.

Original languageEnglish
Pages (from-to)780-784
Number of pages5
JournalArchives of dermatology
Volume146
Issue number7
DOIs
StatePublished - Jul 2010

Fingerprint

Dive into the research topics of 'Tumor necrosis factor inhibitor-associated dermatomyositis'. Together they form a unique fingerprint.

Cite this